Alert archive / Arizona / Special Weather Statements in 2011

Special Weather Statement, NWS Flagstaff, AZ

September 12, 2011

NWS Flagstaff, AZ issued this special weather statement at Sep 12, 2011, 2:21 AM MST. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2011, 2:21 AM MST (09:21 UTC)
Expired
Sep 12, 2011, 2:30 AM MST
In force
9 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WWUS85 KFGZ 120921
SPSFGZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
221 AM MST MON SEP 12 2011

AZZ015-120930-
COCONINO AZ-
221 AM MST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 230 AM MST

AT 215 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG THUNDERSTORMS MOVING OVER THE SCHULTZ BURN SITE...MOVING 
NORTHEAST AT 15 MPH. AUTOMATED GAGES ON THE BURN SITE INDICATE THAT 
UP TO ONE-HALF INCH OF RAIN HAS FALLEN IN THE PAST HALF HOUR. NO 
FLOODING IS EXPECTED AT THIS TIME BUT WASHES AND STREAMS MAY HAVE 
INCREASED FLOW FOR THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND 
MINOR FLOODING OF POOR DRAINAGE AND BURNED AREAS. 

&&

LAT...LON 3536 11151 3524 11157 3532 11168 3540 11160
TIME...MOT...LOC 0920Z 225DEG 2KT 3535 11157

$$

DB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 11, 8:59 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 11, 8:59 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
859 PM MST SUN SEP 11 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
STORMS TODAY MAY PRODUCE LOCALLY HEAVY RAIN AND HAIL. COOLER THAN
NORMAL TEMPERATURES WILL CONTINUE.

&&

.DISCUSSION...THUNDERSTORMS HAVE BEEN GENERALLY DECREASING IN
COVERAGE AND INTENSITY SO FAR THIS EVENING. STILL...SHOWERS WILL
CONTINUE INTO THE NIGHT FOR MANY LOCATIONS. POP GRIDS AND FORECAST
AS A WHOLE SEEM TO BE IN RATHER GOOD SHAPE...WITH NO MAJOR UPDATES
PLANNED IN THE NEAR TERM.

&&

.PREV DISCUSSION /220 PM MST/...A CUTOFF LOW WAS LOCATED OVER
SOUTHERN CALIFORNIA THIS AFTERNOON...WITH EMBEDDED DISTURBANCES
ROTATING THROUGH THE LOW MAKING IT HARD TO PINPOINT THE LOW CENTER.
ONE DISTURBANCE AND ITS ASSOCIATED MID-LEVEL WIND SPEED MAX IS
AFFECTING MUCH OF NORTHERN ARIZONA THIS AFTERNOON AND WILL CONTINUE
TO DO SO WELL INTO THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS
HAVE DEVELOPED...MOST WIDESPREAD OVER YAVAPAI AND COCONINO COUNTIES.
WITH THE INCREASED VERTICAL WIND SHEAR AND SUFFICIENT CAPE...SOME OF
THE STORMS HAVE BECOME STRONG OR SEVERE...WITH LARGE HAIL...STRONG
POSSIBLY DAMAGING WINDS...AND FREQUENT LIGHTNING. THERE IS ALSO A
RISK OF LOCALIZED FLASH FLOODING DUE TO THE INTENSITY OF THE
RAINFALL. RAIN CHANCES WERE INCREASED FOR THE OVERNIGHT PERIOD
TONIGHT.

MONDAY THROUGH WEDNESDAY...GENERAL MODEL AGREEMENT THAT THE CLOSED
LOW WILL MOVE SLOWLY TOWARD ARIZONA DURING THIS TIME FRAME...WITH
THE LOW CENTER REACHING NORTHERN AZ TUESDAY NIGHT INTO WEDNESDAY.
MOISTURE WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT FOR A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. WITH AT LEAST
WEAK WIND SHEAR CONTINUING AND COOL TEMPERATURES AT THE MID
LEVELS...STORM CHANCES WERE RAISED WITH THE LATEST FORECAST PACKAGE.
THERE IS ALSO A CHANCE OF ADDITIONAL STRONG STORMS AT SOME
POINT...THE BEST LIKELIHOOD APPEARS TO BE TUESDAY AFTERNOON THROUGH
TUESDAY NIGHT AT THIS TIME.

THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE
EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE
AREA ON THURSDAY THEN DRY FRIDAY AND SATURDAY.

&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT WIDELY SCATTERED SHOWERS
WITH ISOLATED EMBEDDED THUNDERSTORMS TO CONTINUE THROUGH THE NIGHT.
STORM COVERAGE WILL INCREASE AGAIN AFTER 18Z MONDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................KD/JJ
AVIATION................KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 11, 6:12 AM MST, 20 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 AM MST SUN SEP 11 2011

AZZ004>018-037>040-120700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
612 AM MST SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA THROUGH THIS EVENING. SOME OF THE STORMS MAY BECOME
SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER
58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.
AREAS WITH THE BEST CHANCE OF SEVERE WEATHER ARE YAVAPAI AND
COCONINO COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CHANCES WILL PERSIST FROM MONDAY THROUGH AT LEAST
WEDNESDAY...THOUGH THE RISK OF SEVERE WEATHER WILL DECREASE.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 12, 2:21 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
221 AM MST MON SEP 12 2011

AZZ015-120930-
COCONINO AZ-
221 AM MST MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 230 AM MST

AT 215 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING OVER THE SCHULTZ BURN SITE...MOVING
NORTHEAST AT 15 MPH. AUTOMATED GAGES ON THE BURN SITE INDICATE THAT
UP TO ONE-HALF INCH OF RAIN HAS FALLEN IN THE PAST HALF HOUR. NO
FLOODING IS EXPECTED AT THIS TIME BUT WASHES AND STREAMS MAY HAVE
INCREASED FLOW FOR THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AND BURNED AREAS.

&&

LAT...LON 3536 11151 3524 11157 3532 11168 3540 11160
TIME...MOT...LOC 0920Z 225DEG 2KT 3535 11157

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:38 PM MSTSpecial Weather StatementFGZYavapai22 min
Sep 11, 6:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila27 min
Sep 12, 5:56 AM MSTSevere Thunderstorm WarningFGZCoconino34 min
Sep 12, 6:28 AM MSTSevere Thunderstorm WarningFGZCoconino32 min
Sep 12, 7:00 AM MSTSevere Thunderstorm WarningFGZCoconino30 min
Sep 12, 12:38 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Sep 12, 1:00 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Sep 12, 1:24 PM MSTSevere Thunderstorm WarningFGZCoconino21 min
Sep 12, 1:46 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Sep 12, 1:54 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Sep 12, 2:06 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai24 min
Sep 12, 2:08 PM MSTTornado WarningFGZCoconino22 min
Sep 12, 2:09 PM MSTTornado WarningFGZCoconino21 min
Sep 12, 2:25 PM MSTFlash Flood WarningFGZCoconino3 hr
Sep 12, 2:30 PM MSTTornado WarningFGZCoconino30 min
Sep 12, 2:31 PM MSTTornado WarningFGZCoconino29 min
Sep 12, 3:01 PM MSTTornado WarningFGZCoconino21 min
Sep 12, 3:04 PM MSTTornado WarningFGZCoconino26 min
Sep 12, 3:08 PM MSTSevere Thunderstorm WarningFGZCoconino22 min
Sep 12, 4:27 PM MSTSevere Thunderstorm WarningFGZNavajo33 min

Nearby

Special Weather Statements in Arizona, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.